Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Am Lactose intolerant with B12 deficiency. Taking Vitcofol. Any other medication?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
B12 deficiency was noticed and was asked to take Vitcofol injections
After taking for two months when I checked the B12 was 1022 (much above the limit)
Then I checked again after 6 months it was 543
Now I checked again after 15 months the level is low 238.
Can you please advise how should I take these injections frequency & doses so that the level is always maintained?
If there is better Medication please advise.
I am Lactose intolerent & cannot take milk & a strict vegetarian.
Posted Tue, 19 Mar 2013 in X-ray, Lab tests and Scans
Answered by Dr. Akhilesh Dubey 1 hour later

Thanks for the query.

I have gone through your history. Megaloblastic anemia occurs due to Vitamin B-12 deficiency.

If someone has to be treated with injection of B12, once desired result is obtained then it is ideal that the levels are maintained lifelong with 1000 µg of hydroxycobalamin or Methyl cobalamine 1000 to 2000 µg once every one to three months. If you have pernicious anemia or malabsorption syndrome then parenteral route is the choice.

The duration also depends on cause due to which deficiency occurred. Further a few conditions can be treated effectively with oral therapy alone. Therefore I urge you to discuss with your treating doctor and learn about the cause in your case.

Some time there may be relative iron and Folate deficiency, where iron and Folate may be required for correction of anemia.

There is no need to measure B12 level frequently. And lastly your Vitamin D3 level is normal - are you taking supplement of vitamin D3?

Hope this information helps you. If you have any further query please ask, will be happy to assist you.

Dr. Akhilesh Dubey M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor